Georgia, 2006Damaging Winds in Georgia, January 2, 2006
January 2, 2006 · NWS TAE · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jan 1, 8:30 PM EST, 4 hours 15 minutes earlier.
Area forecast discussion, Jan 1, 8:30 PM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EST SUN JAN 1 2006
.DISCUSSION...THE VERY UNUSUAL SCENARIO OF A TORNADO WATCH
CONCURRENT WITH A DENSE FOG ADVISORY CONTINUES ACROSS PARTS OF THE
CWA THIS EVENING...AS STRONG STORMS CONTINUE TO BUFFET AREAS TO THE
NORTH AND WEST OF A LINE FROM ALBANY TO MARIANNA. FURTHER EAST...A
MORE STABLE MARINE BOUNDARY LAYER HAS IMPEDED STORM DEVELOPMENT THUS
FAR...BUT SOME DESTABILIZATION IS SLOWLY OCCURRING AND AT LEAST WEAK
CONVECTION IS BEGINNING TO DEVELOP. OVER THE COASTAL WATERS...SE
WINDS HAVE INCREASED TO AROUND 15 KTS IN MOST AREAS.
&&
.AVIATION...LOW VSBYS PERSISTED LONGER THAN EXPECTED IN MOST AREAS
THROUGHOUT THE DAY SUNDAY...AND MVFR TO IFR CONDITIONS REMAIN ACROSS
MOST OF THE AREA THIS EVENING. EXPECT CIGS AND VSBYS TO LOWER TO IFR
AT ALL LOCATIONS BY 06Z...AND REMAIN IFR ACROSS MOST AREAS UNTIL
AFTER DAYBREAK MONDAY. IN ADDITION...TSTMS ARE WIDESPREAD ACROSS THE
AREA TONIGHT...AS THE FIRST OF 2 DISTURBANCES MOVES EASTWARD ACROSS
THE SOUTHEAST. A SECOND STRONGER DISTURBANCE WILL SWEEP EASTWARD
ACROSS THE AREA ON MONDAY...REACHING SE ALABAMA AND THE EASTERN
FLORIDA PANHANDLE BY AROUND SUNRISE...AND THE FLORIDA BIG BEND AND
SOUTH CENTRAL GEORGIA AREAS BY LATE MORNING. THIS DISTURBANCE WILL
CAUSE AN INCREASE IN TSTM ACTIVITY AGAIN MONDAY MORNING...ALONG WITH
THE POSSIBILITY OF SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WINDS.
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 800 AM CST MON.
GA...DENSE FOG ADVISORY UNTIL 900 AM EST MON.
FL...DENSE FOG ADVISORY UNTIL 900 AM EST (800 AM CST) MON.
&&
GOULD/DUVAL
In the hours before
Special weather statement, Jan 1, 9:55 PM EST, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
955 PM EST SUN JAN 1 2006
FLZ011-GAZ155-020315-
JACKSON-SEMINOLE-
955 PM EST (855 PM CST) SUN JAN 1 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHEAST JACKSON
COUNTY FLORIDA AND SOUTHERN SEMINOLE COUNTY GEORGIA...
AT 952 PM EST(852 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM ABOUT 12 MILES WEST OF
CHATTAHOOCHEE... OR ABOUT 14 MILES NORTH OF BLOUNTSTOWN...MOVING
NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE LIKELY WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING.
1-DUVAL
Special weather statement, Jan 1, 10:42 PM EST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1042 PM EST SUN JAN 1 2006
ALZ069-020415-
HOUSTON-
942 PM CST SUN JAN 1 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOUSTON COUNTY UNTIL
1015 PM CST...
AT 1040 PM EST(940 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM OVER HOUSTON COUNTY ALABAMA...
CENTERED NEAR COTTONWOOD...MOVING NORTHEAST AT 30 MPH.
THIS STORM WILL BE MOVING ACROSS HOUSTON COUNTY SOUTHEAST OF
DOTHAN...AND NEAR ASHFORD BY 10 PM CST...
WINDS GUSTING TO 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING WINDS UP TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE ADDITIONAL LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING.
A FLASH FLOOD WARNING REMAINS IN EFFECT FOR HOUSTON COUNTY.
1-DUVAL
Special weather statement, Jan 1, 10:43 PM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1043 PM EST SUN JAN 1 2006
GAZ156-020445-
DECATUR-
1043 PM EST SUN JAN 1 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR COUNTY...
AT 1040 PM EST(940 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF STRONG THUNDERSTORMS OVER THE COUNTY...MOVING
NORTHEAST AT 30 MPH.
THIS STORM WILL BE NEAR...
BAINBRIDGE AT THE CURRENT TIME.
THE STORMS WILL PRODUCE POSSIBLE PEA SIZE HAIL...AND WINDS OF 25 TO
35 MPH WITH GUSTS TO AROUND 40 MPH. ALSO NEARLY CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EST.
7-TREXLER
Special weather statement, Jan 1, 11:07 PM EST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1107 PM EST SUN JAN 1 2006
ALZ069-GAZ142-143-020500-
EARLY-HOUSTON-MILLER-
1107 PM EST SUN JAN 1 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY...HOUSTON AND
MILLER COUNTIES...
AT 1102 PM EST(1002 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF STRONG THUNDERSTORMS OVER ACROSS THE EASTERN
PART OF HOUSTON COUNTY...AND WILL BE ENTERING EARLY AND MILLER
COUNTIES OVER THE NEXT HOUR. THE STORMS WERE MOVING NORTHEAST AT 25
MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH WITH HIGHER GUSTS ARE
EXPECTED WITH THIS STORM. TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA UNTIL 1 MP EST.
7-TREXLER
Special weather statement, Jan 1, 11:55 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1155 PM EST SUN JAN 1 2006
GAZ158-020530-
THOMAS-
1155 PM EST SUN JAN 1 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR THOMAS COUNTY...
AT 1152 PM EST(1052 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF STRONG THUNDERSTORMS NEAR THOMASVILLE...MOVING
EAST AT 35 MPH.
PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
ALSO..THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
7-TREXLER
Special weather statement, Jan 2, 12:14 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1214 AM EST MON JAN 2 2006
GAZ144>146-020615-
BAKER-COLQUITT-MITCHELL-
1214 AM EST MON JAN 2 2006
...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR BAKER...COLQUITT AND
MITCHELL COUNTIES...
AT 1208 AM EST(1108 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF MODERATE TO STRONG THUNDERSTORMS...THAT WILL
MOVE OVER BAKER...COLQUITT AND MITCHELL COUNTIES OVER THE NEXT HOUR.
THE STORMS WILL MOVE NORTHEAST AT 35 MPH.
PEA SIZE HAIL...WINDS 30 TO 40 MPH AND VERY HEAVY RAIN ARE EXPECTED
WITH THE STORMS. ALSO...THE STORMS ARE CAPABLE OF PRODUCING
TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD
TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF
NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EST FOR THE AREA.
7-TREXLER
Thunderstorm Wind, Decatur
- When
- January 2, 12:45 AM EST
- Where
- Decatur County, 15 mi NE of Bainbridge
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.050, -84.383
Decatur County 911 reported a few downed trees and power lines.
Thunderstorm Wind, Grady
- When
- January 2, 1:00 AM EST to 1:05 AM EST
- Where
- Grady County, Northeast Portion
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $25,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.983, -84.167
On Womble Road, one house had a portion of its roof blown off and chimney damaged. A metal carport was blown about 500-600 yards from home and a large oak tree was snapped. A barn had half its roof peeled off. A nearby pole barn was severely damaged. On Ridge Road, trees were snapped and an irrigation system was twisted and overturned. Reported by the Grady County EMA.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, January 2, 20063 injured · $7.6 million · F3 · 52 events
- Tornado in Kentucky, January 2, 2006$2.0 million · F2 · 1 event
- Tornado in Kentucky, January 2, 20062 injured · $350,000 · F2 · 1 event
- Tornadoes in Kentucky, January 2, 2006$225,000 · F2 · 2 events
- High Wind in California, January 2, 2006$4.0 million · 56 kt wind · 1 event
- Tornado in Kentucky, January 2, 2006$500,000 · F1 · 1 event
- Tornado in Kentucky, January 2, 2006$250,000 · F1 · 1 event
- Wildfire in Texas, January 2, 2006$750,000 · 1 event
- High Wind and Strong Wind in California, January 2, 2006$310,000 · 56 kt wind · 8 events
- Tornado and Hail in Georgia, January 2, 2006$139,000 · F0 · 13 events
- Hail and Damaging Winds in Kentucky, January 2, 2006$52,000 · 2 in hail · 31 events
- Flood in Georgia, January 2, 2006$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492427, 5492426.